Texas, 2006

Damaging Winds in Texas, July 11, 2006

July 11, 2006 · NWS LUB · 2 events in 2 counties and zones

July 11 Severe Thunderstorm Event Summary: A complex of severe thunderstorms resulted in damaging winds over the eastern South Plains and the Rolling Plains during the evening hours of the 11th. The most significant damage occurred in Spur (Dickens County) where numerous structures sustained serious damage and two persons were injured as extreme wind gusts were measured up to 91 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$325,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

July 11 Severe Thunderstorm Event Summary: A complex of severe thunderstorms resulted in damaging winds over the eastern South Plains and the Rolling Plains during the evening hours of the 11th. The most significant damage occurred in Spur (Dickens County) where numerous structures sustained serious damage and two persons were injured as extreme wind gusts were measured up to 91 mph. Another storm caused wind damage to a residence just northwest of Paducah (Cottle County). Additionally, minor structural damage was associated with storms in eastern Terry County late in the evening. Total damages across the area were estimated to be $350,000 with at least three structures destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 11, 2:40 PM CST, 4 hours 44 minutes earlier.

Area forecast discussion, Jul 11, 2:40 PM CST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
340 PM CDT TUE JUL 11 2006

.SHORT TERM...
UPPER RIDGE CONTINUES TO BUILD OVER THE AREA TODAY.  WATER VAPOR
IMAGERY SHOWS THAT THE MOISTURE PLUME HAS BEEN SHUNTED OFF TO OUR
EAST AND SOUTHEAST.  DESPITE THIS...ENOUGH LOW LEVEL MOISTURE
REMAINS IN PLACE SO THAT ISOLATED HIGH BASED THUNDERSTORMS HAD
DEVELOPED OVER THE WESTERN SOUTH PLAINS AND SOUTHWEST PANHANDLE BY
20Z ALONG A WEAK SURFACE THROUGH. CONTINUED DEVELOPMENT IS EXPECTED
THROUGH THE LATE AFTERNOON INTO EARLY EVENING.  MAIN THREAT FROM
THESE HIGH BASED STORMS WILL BE ISOLATED SEVERE WIND GUSTS...BUT DO
NOT EXPECT ACTIVITY TO BECOME ORGANIZED.  RAIN CHANCES WILL DIMINISH
AFTER MIDNIGHT.  FOR TOMORROW...UPPER HIGH CONTINUES TO BUILD OVER
THE AREA WITH INCREASED SUBSIDENCE.  AS A RESULT...PLAN TO LEAVE
POPS BELOW 15 PERCENT...THUS WILL NOT BE MENTIONED IN WORDED
FORECASTS.  LIPE

.LONG TERM...
HEIGHTS ON THE RISE WEDNESDAY NIGHT AND THURSDAY AND SHOULD SLOWLY
WEAKEN PROPAGATION FLOW OFF THE SOUTHERN ROCKIES AND LIMIT STORM
COVERAGE OVER THE HIGH PLAINS. AND WITH INDICATIONS OF MORE
NORTHERLY COMPONENT IN STEERING FLOW LATER IN THE NIGHT...PREFER TO
HOLD OFF FOR NOW WITH ADDING IN LOW THUNDERSTORM MENTION FOR OUR
NORTHWEST ZONES. LATER THURSDAY AND BEYOND LOOKS LIKE DOMINATING
RIDGE EXPANDING TO OUR NORTH WITH NORTHEAST FLOW ALOFT...TYPICALLY
HOT AND DRY THOUGH IT APPEARS THERE SHOULD BE ENOUGH LATE AFTERNOON
MIXED SOUTHEAST OR EVEN EASTERLY COMPONENT TO KEEP EXTREME
TEMPERATURES FROM RESULTING. MONSOONAL MOISTURE WILL SURGE TO THE
WEST STARTING THIS WEEKEND...BUT SHOULD BE WELL TO OUR SOUTH...AND THEN UP
AROUND AND THROUGH RIDGE. WEAK WAVES EDGING WEST SHOULD HAVE LITTLE
IMPACT THIS FAR NORTH. NO PRECIPITATION MENTIONED THROUGH EXTENDED
PERIOD.  MCQUEEN

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        66  96  68  97 /  20  10  10  10
TULIA         66  97  66  98 /  20  10  10  10
PLAINVIEW     68  98  70  98 /  20  10  10  10
LEVELLAND     68  97  69  98 /  20  10  10  10
LUBBOCK       72 101  71 101 /  20  10  10  10
BROWNFIELD    69  98  70  98 /  20  10  10  10
CHILDRESS     72 102  73 102 /  20  10  10  10
SPUR          72 102  72 102 /  10  10  10  10
ASPERMONT     75 102  73 102 /  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/05
Hazardous weather outlook, Jul 11, 5:00 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT TUE JUL 11 2006

TXZ021>044-121100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
600 AM CDT TUE JUL 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Lubbock radar (KLBB), 91 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dickens

When
July 11, 7:24 PM CST to 7:35 PM CST
Where
Dickens County, Spur
Measured
83 kt (96 mph) measured gust
Injuries
2 direct, 0 indirect
Property damage
$300,000
Reported by
LAW ENFORCEMENT
Coordinates
33.483, -100.850

A severe thunderstorm produced extreme winds and resulted in extensive damage in Spur around 19:30 CST on the 11th. Local officials and media reported that "dozens" of homes and businesses were damaged, and that one family was left homeless and treated for injuries.The Texas Spur newspaper reported that a mobile home was destroyed when the walls were "collapsed" by the winds. The family inside took shelter underneath a table inside the home, but two people present sustained injuries. The Spur Farmer's Co-Op Gin sustained extensive roof damage, and a gas pump canopy was blown a considerable distance downwind and caused secondary damage as the un-earthed skids accompanied the sailing debris. The roof of a church suffered severe damage, and a city-owned maintenance barn was destroyed. Additionally, City Hall experienced damage, and a pivot irrigation system was destroyed.Local officials and newspaper reports indicate that an automated weather station operated by a private utility company recorded a maximum wind gust of 91 mph at 19:24 CST.

Thunderstorm Wind, Cottle

When
July 11, 8:10 PM CST
Where
Cottle County, 1 mi NW of Paducah
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.033, -100.317

A severe storm near Paducah produced severe wind gusts that ripped an aluminum roof off of a structure and downed power lines and large trees. No injuries were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523596, 5523597.